Ohio, 2004Hail and Damaging Winds in Ohio, May 17, 2004
May 17, 2004 · NWS CLE · 43 events in 20 counties and zones
24 hail, 19 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25 million
- Crop damage
- None recorded
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 17, 12:50 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 17, 12:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
150 PM EDT MON MAY 17 2004
.DISCUSSION...
TSTM ACTVTY CONTS OVR THE WRN SXNS. WRMFNT N OF TOL-CLE-YNG
LN...THEN CDFNT MVG THRU TUE. NO WW ATTM IN THE NW BUT PSBL LATER.
WL CONT WITH SCT TNGHT THEN BCMG LIKELY TUES AS THE FNT MOVS THRU.
TEMPS LOOK OK...NOT AS COOL AFT FROPA AS A FEW DAYS AGO.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&
Hazardous weather outlook, May 17, 4:18 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT MON MAY 17 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171117-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
518 AM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL MOVE INTO NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
TUESDAY AFTERNOON AND SOME OF THE THUNDERSTORMS THAT WILL ACCOMPANY
THE FRONT MAY BE SEVERE.
NO HAZARDOUS WEATHER IS EXPECTED DAYS THREE THROUGH SEVEN AT THIS
TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Thunderstorm Wind, Wyandot
- When
- May 17, 2:30 PM EST
- Where
- Wyandot County, Carey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.950, -83.367
Thunderstorm winds downed three trees.
Thunderstorm Wind, Lucas
- When
- May 17, 2:40 PM EST
- Where
- Lucas County, Whitehouse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -83.817
Thunderstorm winds overturned a recreational vehicle northwest of Whitehouse in Swanton Township.
Hail, Sandusky
- When
- May 17, 3:55 PM EST
- Where
- Sandusky County, Fremont
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.350, -83.117
Penny size hail was observed.
Thunderstorm Wind, Crawford
- When
- May 17, 4:00 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -82.983
A 69 mph thunderstorm wind gust was measured on the east side of Bucyrus. The roof of an apartment building was blown off and dozens of trees nearby were downed.
Thunderstorm Wind, Richland
- When
- May 17, 4:04 PM EST
- Where
- Richland County, Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.767, -82.517
Thunderstorm winds blew over a semi truck on the west side of Mansfield.
Hail, Richland
- When
- May 17, 4:05 PM EST
- Where
- Richland County, Mansfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -82.517
Penny size hail was observed.
Hail, Richland
- When
- May 17, 4:10 PM EST
- Where
- Richland County, Mansfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -82.517
Penny size hail was observed six miles northeast of Mansfield.
Thunderstorm Wind, Seneca
- When
- May 17, 4:31 PM EST to 4:38 PM EST
- Where
- Seneca County, Bascom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -83.283
Thunderstorm winds downed a large tree in Bascom and a large limb near Tiffin.
Thunderstorm Wind, Huron
- When
- May 17, 4:32 PM EST
- Where
- Huron County, Fitchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.083, -82.500
Thunderstorm winds downed several large tree limbs.
Hail, Ashland
- When
- May 17, 4:49 PM EST to 4:51 PM EST
- Where
- Ashland County, Ashland
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -82.300
Penny size hail was observed.
Hail, Lorain
- When
- May 17, 4:50 PM EST to 4:58 PM EST
- Where
- Lorain County, Brighton
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -82.317
Penny to quarter size hail was observed.
Hail, Sandusky
- When
- May 17, 4:50 PM EST
- Where
- Sandusky County, Clyde
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.317, -82.967
Penny to quarter size hail was observed.
Thunderstorm Wind, Lorain
- When
- May 17, 4:51 PM EST
- Where
- Lorain County, Oberlin
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -82.217
A 61 mph thunderstorm wind gust was measured in Oberlin. Over a dozen trees were downed.
Thunderstorm Wind, Lorain
- When
- May 17, 4:52 PM EST
- Where
- Lorain County, Kipton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.267, -82.300
Thunderstorm winds downed several large tree limbs.
Hail, Erie
- When
- May 17, 5:00 PM EST
- Where
- Erie County, Castalia
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.400, -82.817
Penny size hail was observed.
Hail, Medina
- When
- May 17, 5:00 PM EST
- Where
- Medina County, Brunswick
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -81.833
Quarter size hail was observed.
Hail, Cuyahoga
- When
- May 17, 5:05 PM EST
- Where
- Cuyahoga County, Seven Hills
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.367, -81.667
Quarter size hail was observed.
Hail, Richland
- When
- May 17, 5:07 PM EST
- Where
- Richland County, Shelby
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.883, -82.650
Penny size hail was observed five miles northeast of Shelby.
Hail, Lorain
- When
- May 17, 5:08 PM EST to 5:15 PM EST
- Where
- Lorain County, Elyria
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.367, -82.100
Penny size hail was observed.
Thunderstorm Wind, Lorain
- When
- May 17, 5:08 PM EST to 5:15 PM EST
- Where
- Lorain County, Elyria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.367, -82.100
Thunderstorm winds downed several trees and large limbs. At least one home and one garage were damaged by fallen trees.
Thunderstorm Wind, Lorain
- When
- May 17, 5:15 PM EST
- Where
- Lorain County, North Ridgeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.383, -82.017
Thunderstorm winds toppled a large tree which landed on and destroyed a garage.
Hail, Cuyahoga
- When
- May 17, 5:17 PM EST
- Where
- Cuyahoga County, North Olmsted
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.417, -81.917
Nickel size hail was observed.
Hail, Lorain
- When
- May 17, 5:20 PM EST
- Where
- Lorain County, Grafton
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -82.067
Penny size hail was observed.
Hail, Lorain
- When
- May 17, 5:30 PM EST
- Where
- Lorain County, Eaton Estates
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -82.017
Penny size hail was observed east of Eaton Estates near Columbia Station.
Hail, Cuyahoga
- When
- May 17, 5:48 PM EST to 5:50 PM EST
- Where
- Cuyahoga County, Strongsville
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.317, -81.833
Penny to quarter size hail was observed.
Hail, Medina
- When
- May 17, 5:50 PM EST
- Where
- Medina County, Brunswick
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -81.833
Penny size hail was observed.
Thunderstorm Wind, Cuyahoga
- When
- May 17, 5:50 PM EST
- Where
- Cuyahoga County, Rocky River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -81.850
Thunderstorm winds downed several trees.
Thunderstorm Wind, Lorain
- When
- May 17, 5:53 PM EST
- Where
- Lorain County, Oberlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.283, -82.217
Thunderstorm winds downed several large trees and limbs.
Hail, Cuyahoga
- When
- May 17, 5:55 PM EST
- Where
- Cuyahoga County, Strongsville
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -81.833
Quarter size hail was observed.
Thunderstorm Wind, Lake
- When
- May 17, 5:55 PM EST
- Where
- Lake County, Wickliffe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.600, -81.467
Thunderstorm winds downed a few large tree limbs.
Hail, Wayne
- When
- May 17, 5:58 PM EST
- Where
- Wayne County, Rittman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.967, -81.783
Penny size hail was observed.
Hail, Cuyahoga
- When
- May 17, 6:10 PM EST
- Where
- Cuyahoga County, Brecksville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -81.633
Penny size hail was observed.
Hail, Summit
- When
- May 17, 6:15 PM EST to 6:30 PM EST
- Where
- Summit County, Cuyahoga Falls
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- POST OFFICE
- Coordinates
- 41.133, -81.483
Quarter size hail was observed.
Hail, Lorain
- When
- May 17, 6:17 PM EST
- Where
- Lorain County, Avon Lake
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -82.017
Penny size hail was observed.
Hail, Holmes
- When
- May 17, 6:17 PM EST
- Where
- Holmes County, Fryburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.617, -81.833
Penny size hail was observed.
Hail, Cuyahoga
- When
- May 17, 6:30 PM EST
- Where
- Cuyahoga County, Brecksville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -81.633
Penny size hail was observed.
Thunderstorm Wind, Geauga
- When
- May 17, 6:30 PM EST
- Where
- Geauga County, Newbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.467, -81.233
Thunderstorm winds downed several large tree limbs.
Thunderstorm Wind, Geauga
- When
- May 17, 6:35 PM EST
- Where
- Geauga County, Burton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.467, -81.150
Thunderstorm winds downed a large tree.
Hail, Stark
- When
- May 17, 7:05 PM EST to 7:35 PM EST
- Where
- Stark County, Countywide
- Measured
- 2.75 in hail
- Property damage
- $25 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -81.367
A severe thunderstorm producing large hail moved northeast across Stark County and caused significant damage in many areas. Large hail first fell in the Brewster and Beach City areas in southwestern Stark County. Hail as large as golf balls fell for more than five minutes damaging dozens of homes and vehicles in these communities. As the thunderstorm moved northeast, large hail fell over most of Bethlehem and Perry Townships. The Navarre and Massillon areas were especially hard hit as wind driven hail between golf ball and baseball size fell for several minutes. As the parent thunderstorm continued northeast, quarter to tennis ball size hail pounded large sections of Canton, North Canton, East Canton and Louisville. In some areas, the hail accumulated on the ground to nearly a foot in depth. Over 2,000 homes in the county sustained significant hail damage with another 10,000 homes suffering minor damage. Most of the damage was to siding and windows, but several hundred homes in Massillon, Canton and Perry Township also sustained significant roof damage. Several mobile homes were declared total losses. Significant damage was also reported at automobile dealerships in Navarre, Canton and Massillon. Over 2,000 new and used cars were damaged at these dealerships with one dealer alone sustaining $1.5 million in damages. Thousands of additional vehicles were damaged at businesses and residences in the county.
Thunderstorm Wind, Stark
- When
- May 17, 7:15 PM EST to 7:35 PM EST
- Where
- Stark County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -81.367
In addition to the large hail that affected much of Stark County, damaging thunderstorm winds also caused considerable damage. Hundreds of trees were downed with homes damaged by trees throughout the county. In Canton alone, 25 streets were blocked by fallen trees and limbs. Widespread power outages also occurred.
Thunderstorm Wind, Trumbull
- When
- May 17, 7:20 PM EST
- Where
- Trumbull County, Braceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -80.950
Thunderstorm winds downed several trees.
Thunderstorm Wind, Holmes
- When
- May 17, 7:30 PM EST
- Where
- Holmes County, Winesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.617, -81.700
Thunderstorm winds downed several trees.
Thunderstorm Wind, Mahoning
- When
- May 17, 8:15 PM EST
- Where
- Mahoning County, North Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -80.867
Thunderstorm winds downed several large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
- Marine Thunderstorm Winds in Lake Michigan, May 17 to 18, 2004$25,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400393, 5400157, 5400390, 5400294, 5400291, 5400283, 5400165, 5400168, 5400394, 5400293, 5400292, 5400391, 5400284, 5400286, 5400389, 5400392, 5400289, 5400166, 5400095, 5400154, 5400160, 5400156, 5400285, 5400288, 5400155, 5400158, 5400169, 5400164, 5400287, 5400395, 5400167, 5400290, 5400388, 5400159, 5400162, 5400387, 5400396, 5400397, 5400399, 5400488, and more.